Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 242, NWS Atlanta, GA

July 22, 2020Haralson County, Paulding County, Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 22, 2020, 8:42 PM EDT for Haralson County, Paulding County, Polk County, Georgia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2020, 8:42 PM EDT (00:42 UTC)
Expired
Jul 22, 2020, 9:15 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Haralson County, GA, Paulding County, GA, Polk County, GA

The radar

The Atlanta radar (KFFC), 93 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:45 PM EDTTSTM WND DMG5 Wsw Felton, GAA COUPLE TREES WERE BLOWN DOWN ON HWY 100 IN NW HARALSON COUNTY.
Jul 22, 8:58 PM EDTTSTM WND DMG2 Sw Cedartown, GAA COUPLE TREES WERE BLOWN DOWN AROUND CEDARTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WUUS52 KFFC 230042
SVRFFC
GAC143-223-233-230115-
/O.NEW.KFFC.SV.W.0242.200723T0042Z-200723T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
842 PM EDT Wed Jul 22 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  West central Paulding County in northwestern Georgia...
  Haralson County in northwestern Georgia...
  Polk County in northwestern Georgia...

* Until 915 PM EDT.

* At 842 PM EDT, a severe thunderstorm was located near Felton, or 7
  miles northwest of Buchanan, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cedartown, Buchanan, Rockmart, Tallapoosa, Aragon, Braswell,
  Yorkville, Fish Creek, Eubank Lake, Esom Hill, Antioch, Van Wert
  and Felton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3408 8534 3408 8526 3409 8526 3397 8483
      3370 8532 3377 8536 3396 8540
TIME...MOT...LOC 0042Z 231DEG 12KT 3387 8530 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:39 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 22, 7:39 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
739 PM EDT Wed Jul 22 2020

.PREV DISCUSSION... /Issued 325 PM EDT Wed Jul 22 2020/

SHORT TERM /Tonight through Thursday Night/...
Very little change in the upper pattern through the short term
period. East-west oriented upper ridge axis to remain in place
with only some building of heights over the southern plains.
Easterly wave in the central Gulf of Mexico still expected to move
west with associated moisture remaining south of GA. Still expect
warm temps with diurnal convection and greater coverage in north
GA.

SNELSON

LONG TERM /Friday through Wednesday/...

Only tweaks to the long term based on the latest guidance.
Heat indices of 100 to 105 degrees will continue for many areas
away from the mountains. Some indication in model guidance, EC and
GEM in particular, that Atlantic basin will become more active.

BDL

PREVIOUS DISCUSSION...
Fairly typical summertime pattern expected across the CWA for the
extended portion of the forecast.

High pressure will continue to dominate the synoptic pattern aloft
and at the surface through the middle of next week. A weak surface
trough/front may try and set up across the east coast early next
week. Convection may be enhanced along this trough in the far eastern
portion of the CWA early to mid next week. Until then, typical
summertime afternoon/evening convection is anticipated.
Near to above normal temps expected.

NListemaa

&&

.AVIATION...
00Z Update...
A few SHRA/TSRA around the area but they should diminish shortly
after sunset. Expecting another round of convection Thu
afternoon/evening. Ceilings expected to stay VFR but may see some
brief periods of MVFR in and around any stronger storms this
evening and again Thu. Winds are mainly out of the SE but have
seen some VRB winds as outflow boundaries move across the area.
Will see the same thing again Thu with wind speeds mainly 10kt or
less. Will see some gust in the 20-30kt range with thunderstorms.

//ATL Confidence...00Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  94  72  92 /  20  30  20  70
Atlanta         73  93  73  92 /  20  30  20  60
Blairsville     67  84  66  84 /  40  60  40  70
Cartersville    72  93  72  93 /  30  30  30  60
Columbus        74  97  73  96 /  20  20  20  40
Gainesville     71  91  71  89 /  30  40  30  70
Macon           72  96  72  94 /  20  20  20  40
Rome            71  94  72  93 /  30  40  30  60
Peachtree City  71  95  71  93 /  20  20  20  50
Vidalia         74  95  73  95 /  20  30  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....BDL
AVIATION...01
Hazardous weather outlook, Jul 22, 10:10 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1010 AM EDT Wed Jul 22 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1010 AM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered to numerous thunderstorms are expected over north
and central Georgia this afternoon into tonight.
A few storms will be strong to severe with strong to damaging winds,
hail, frequent lightning and locally heavy rainfall.
Thunderstorms are most likely over north Georgia.

Heat indices of 100 to 105 can be expected for much of the area
away from the mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms are expected across the area.
A few storms may be strong to severe with gusty or damaging winds,
frequent lightning, hail and locally heavy rainfall.

Heat index values of 100 to 105 degrees can be expected over much of
the area away from the mountains through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 22, 7:10 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     1 WNW BUFORD DAM-LAKE L 34.16N  84.08W
07/22/2020                   FORSYTH            GA   PUBLIC

            TREE DOWN.

&&

EVENT NUMBER FFC2000950

BAKER
Local storm report, Jul 22, 7:22 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     3 NNW LAKE LANIER ISLAN 34.21N  84.05W
07/22/2020                   FORSYTH            GA   PUBLIC

            35 FT TREE DOWN.

&&

EVENT NUMBER FFC2000951

BAKER
Local storm report, Jul 22, 7:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     2 SSW AQUALAND PARK     34.18N  83.98W
07/22/2020  M63 MPH          HALL               GA   PUBLIC

            BOAT DOCK WEATHER STATION MEASURED 63 MPH WIND GUST.

&&

EVENT NUMBER FFC2000952

BAKER
Special weather statement, Jul 22, 7:34 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
734 PM EDT Wed Jul 22 2020

GAZ014>016-022>025-230000-
Hall GA-Banks GA-Jackson GA-Dawson GA-Forsyth GA-White GA-Lumpkin GA-
734 PM EDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR HALL...BANKS...NORTHWESTERN
JACKSON...SOUTHEASTERN DAWSON...NORTHEASTERN FORSYTH...SOUTHERN WHITE
AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL 800 PM EDT...

At 733 PM EDT...a line of strong thunderstorms was along a line
extending from near Mossy Creek to Chestatee...and moving northeast
at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Gainesville, Cumming, Dahlonega, Cleveland, Dawsonville, Homer,
Flowery Branch, Oakwood, Lula, Maysville, Clermont, Gillsville,
Talmo, Dougherty, Candler, Coal Mountain, Mossy Creek, Matt,
Murrayville and Road Atlanta-Lanier Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3465 8366 3462 8364 3458 8364 3455 8362
      3453 8363 3451 8367 3444 8362 3449 8354
      3448 8347 3446 8340 3439 8338 3434 8339
      3410 8388 3417 8406 3415 8409 3443 8421
      3468 8365
TIME...MOT...LOC 2333Z 217DEG 13KT 3451 8363 3430 8400

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 22, 8:11 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT Wed Jul 22 2020

GAZ015-016-023-024-230045-
Hall GA-Banks GA-White GA-Lumpkin GA-
811 PM EDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALL...NORTHWESTERN
BANKS...WHITE AND EASTERN LUMPKIN COUNTIES UNTIL 845 PM EDT...

At 811 PM EDT...a strong thunderstorm was over Mossy Creek, or near
Cleveland...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cleveland, Lula, Clermont, Helen, Gillsville, Unicoi State Park,
Robertstown, Mossy Creek, Anna Ruby Falls, Leaf, Smithgall Woods
Conservation Are, Sautee and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3473 8362 3467 8364 3465 8366 3462 8364
      3458 8364 3455 8362 3451 8367 3443 8361
      3449 8354 3449 8350 3431 8366 3449 8389
      3480 8375 3480 8373
TIME...MOT...LOC 0011Z 224DEG 13KT 3455 8367

WIND...40MPH
Special weather statement, Jul 22, 8:22 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
822 PM EDT Wed Jul 22 2020

GAZ030-031-041-042-230045-
Polk GA-Haralson GA-Carroll GA-Paulding GA-
822 PM EDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...HARALSON...
NORTHWESTERN CARROLL AND SOUTHWESTERN PAULDING COUNTIES UNTIL 845 PM
EDT...

At 821 PM EDT...a strong thunderstorm was over Bremen, or near
Buchanan...moving north at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Buchanan, Villa Rica, Bremen, Temple, Tallapoosa, Mount Zion, Waco,
Yorkville, Eubank Lake, Esom Hill, Bowdon Junction, Antioch, Abilene,
Draketown and Felton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3395 8495 3363 8494 3366 8534 3395 8540
      3396 8539
TIME...MOT...LOC 0021Z 186DEG 6KT 3373 8516

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:11 PM EDTSpecial Weather StatementFFCWhite34 min
Jul 22, 8:22 PM EDTSpecial Weather StatementFFCHaralson23 min
Jul 22, 9:51 PM EDTSpecial Weather StatementFFCCobb24 min
Jul 23, 5:00 PM EDTSpecial Weather StatementFFCMarion, Schley, Sumter30 min
Jul 23, 5:28 PM EDTSpecial Weather StatementFFCStewart, Webster32 min
Jul 23, 6:49 PM EDTSpecial Weather StatementFFCJefferson, Washington26 min
Jul 23, 6:58 PM EDTSpecial Weather StatementFFCTwiggs, Wilkinson32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.